Funnel Cloud, Green Lake
- When
- June 8, 1:30 PM CST
- Where
- Green Lake County, 2 mi N of Markesan
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
A cold-core low pressure system from the surface to 30,000 feet above the ground moved southeast through Fond du Lac County to Milwaukee County. The combination of daytime heating, surface dewpoints in the low to mid 60s, and the tight rotation of the low pressure resulted in the development of clusters or short lines of storms.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold-core low pressure system from the surface to 30,000 feet above the ground moved southeast through Fond du Lac County to Milwaukee County. The combination of daytime heating, surface dewpoints in the low to mid 60s, and the tight rotation of the low pressure resulted in the development of clusters or short lines of storms. Some of the storms managed to develop a rotating updraft and interacting outflow boundaries which led to the spin up of one tornado over Fond du Lac County. Refer to tornado report for more details. Several funnel clouds were also sighted. Many of the non-severe storms had gusty winds to 35 to 39 knots (40 to 45 mph), small hail, and brief heavy rains of one-half inch. Spotters indicated that cloud bases were low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 8, 1:58 AM CST, 11 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 258 AM CDT SUN JUN 8 2003 FORECAST FOCUS ON TSTMS TDY...AND ON MON NGT THROUGH MON MORNING. LOOKS LIKE MODELS HAVE A GOOD HANDLE ON CONVECTION TODAY. BEST DYNAMICS (Q CONVERGENCE..MOISTURE CONVERGENCE..PVA ETC) WOULD APPEAR TO BE THIS MORNING...WITH CWA LOOSING DYNAMICS AFTER 18Z WHEN PVA SHIFTS EWD OF CWA. ANY LINGERING SHOWERS WILL END EARLY THIS EVENING. QUIET WEATHER EXPECTED MONDAY WITH MID LEVEL DRYING AND WEAK SURFACE RIDGE. STRONG THETA-E RIDGING AND Q CONVERGENCE MONDAY NIGHT AND MONDAY MORNING. LLJ INCREASES AHEAD OF APPROACHING TROUGH...AS DOES H8 MOISTURE CONVERGENCE AND OMEGA. MOS POPS MAY BE TOO LOW IN VIEW OF THESE DYNAMICS. .MKX...NONE.
WIZ046-047-051-052-056>060-062>072-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. HOWEVER THE RISK OF SEVERE THUNDERSTORMS IS SMALL....AND NOT EXPECTED. AN AREA OF LOW PRESSURE WILL MOVE ACROSS WISCONSIN...SETTING OFF THE SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY NIGHT AND TUESDAY...AS ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS NORTHERN WISCONSIN...WITH A TRAILING COLD FRONT EXITING SOUTHEAST WISCONSIN TUESDAY. ANY SEVERE THUNDERSTORM THREAT WILL ALSO BE SMALL. MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH SUNDAY...AS A SERIES OF LOWS AFFECT THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT SUN JUN 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 1 N NORTH FOND DU LAC WI TORNADO
06/08/03 FOND DU LAC NUMEROUS REPORTS OF
FUNNEL CLOUDS BY STORM
SPOTTERS.
0150 PM FAIRWATER WI TORNADO
06/08/03 FOND DU LAC EVENT DURATION 5 MINUTES.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
207 PM CDT SUN JUN 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM NORTH FOND DU LAC WI TORNADO
06/08/03 FOND DU LAC EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT SUN JUN 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM 3 W CAMPBELLSPORT WI TORNADO
06/08/03 FOND DU LAC REPORTED BY STORM
SPOTTER.The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
4 funnel cloud, 1 tornado. Local standard time, as filed.
A short-lived, weak tornado was videotaped by a storm chaser east-southeast of the city of Fond du Lac up on the ridge locally known as "The Ledge." This tornado spun up on the east side of Rienzi Cemetery, about one-half mile east of the intersection of County Trunk Highway K and Rienzi Rd., and moved north-northeast to just north of the intersection of County Trunk T and Artesian Rd in the vicinity of Taycheedah Creek. Only minor vegetative damage was noted to trees and grasses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362837, 5362835, 5364607, 5362836, 5364608.